Journal of the American Medical Association · 1959 · 47 citations · 5 references
MedicinePharmacologyPharmacotherapyHepatologyHepatotoxicologyPharmaceutical ToxicologyBiliary Tract DisordersCholestatic Liver InjuryCholesterol MetabolismHepatic ImpairmentLiver DiseaseMetabolic Liver DiseaseCholestasis PathophysiologyCholestatic JaundiceExtrahepatic CholestasisImpaired Glucose ToleranceJaundice PathogenesisLiver AbnormalitiesLiver Enzyme AbnormalitiesPathological Jaundice
The administration of nicotinic acid in dosage of 3 to 6 Gm. a day has proved to be an effective method of reducing serum cholesterol levels. Experience with this medication for periods up to three years has been reported from the Mayo and the Jackson clinics.1Except for a few patients in whom there has been a transient abnormality of cephalin-cholesterol flocculation or transaminase, no renal, hematopoietic, or liver abnormalities have been noted.2Sulfobromophthalein (Bromsulphalein) tests and liver biopsies have failed to indicate other evidences of toxicity.3However, a definite decrease in glucose tolerance with some glycosuria has been noted.4 This report is submitted in order to record a case of jaundice occurring during the administration of nicotinic acid and presumably due to intrahepatic cholestasis resulting from drug toxicity. Report of a Case A 23-year-old man was first referred to me in June, 1957, because of
5